Colorado, 2006Tornadoes and Damaging Winds in Colorado, July 4, 2006
July 4, 2006 · NWS BOU · 4 events in 3 counties and zones
2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 2:05 PM MST, 55 minutes earlier.
Area forecast discussion, Jul 4, 2:05 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT TUE JUL 4 2006
.SHORT TERM DISCUSSION...VERY LITTLE CHANGE IS EXPECTED IN THE
OVERALL PATTERN OVER THE NEXT 24 HOURS. THE UPPER RIDGE REMAINS IN
PLACE OVER THE SOUTHWESTERN U.S. WITH MID-LEVEL SUB-TROPICAL
MOISTURE ROTATING UNDERNEATH IT. THERE APPEARS TO BE AN EMBEDDED
SHORT WAVE TROUGH AXIS OVER CENTRAL ARIZONA TODAY THAT WILL BE
MOVING OVER COLORADO TOMORROW. THIS FEATURE MAY HELP TO ORGANIZE
THE CONVECTIVE ACTIVITY TOMORROW AFTERNOON. IN THE MEANTIME...SLOW
MOVING CONVECTION IS DEVELOPING AND MOVING OVER THE FORECAST AREA
THIS AFTERNOON. MODERATE SOUTHEASTERLY SURFACE WINDS AND
PRECIPITABLE WATER VALUES AROUND AN INCH WILL CONTINUE FUELING
ADDITIONAL CONVECTIVE ACTIVITY THROUGH THIS EVENING. LOCALLY HEAVY
RAINFALL AMOUNTS COULD POSE A PROBLEM THROUGH THE EVENING IF ANY
SHOWERS BECOME STATIONARY. HOWEVER...THERE ARE NO PARTICULAR
FOCUSING MECHANISMS PRESENT THAT WOULD POINT TO ANY ONE AREA BEING
FAVORED FOR HEAVY RAINFALL. HAVE THEREFORE NOT ISSUED ANY FLASH
FLOOD WATCH HIGHLIGHTS. THE COPIOUS AMOUNTS OF MOISTURE MAY ALLOW
SHOWER ACTIVITY TO CONTINUE PAST MIDNIGHT ON THE PLAINS. THEN...
WITH THE APPROACH OF UPPER DYNAMICS TOMORROW MORNING...ACTIVITY
COULD BE RE-GENERATING BEFORE MIDDAY. THE FORECAST OF PRECIPITATION
WILL BE CONTINUOUS ACROSS THE FORECAST AREA THROUGH THE END OF THE
SECOND PERIOD.
.LONG TERM DISCUSSION...UPPER RIDGE PROGGED TO SHIFT EAST OVER THE
TEXAS PANHANDLE BY 12Z THURSDAY...REMAINING RELATIVELY STATIONARY
THROUGH SUNDAY. THIS FLOW SHOULD ALLOW A CONTINUATION OF
SUBTROPICAL MOISTURE ACROSS THE CWA INTO THE WEEKEND...SHOWN BY
MODEL CROSS SECTIONS. PRECIPITABLE WATER VALUES PROGGED TO BE OVER
AN INCH ACROSS THE PLAINS THROUGH SATURDAY. SHOULD SEE A
CONTINUATION OF MAINLY AFTERNOON AND EVENING CONVECTION...WITH THE
MAIN THUNDERSTORM COVERAGE OVER THE MOUNTAINS AND FOOTHILLS.
HARDPRESSED TO FIND ANY FEATURE WHICH WOULD FOCUS CONVECTION IN A
SPECIFIC AREA. MODELS SHOW SOME WEAK QG ASCENT OVERNIGHT WEDNESDAY
AND AGAIN FRIDAY NIGHT WHICH COULD KEEP SOME NOCTURNAL STORMS GOING.
CURRENT GRIDS SEEM TO HAVE A HANDLE ON THINGS...WILL CHANGE LITTLE.
WITH PRECIPITABLE WATER VALUES REMAINING OVER AN INCH...SOME STORMS
HAVE POTENTIAL TO PRODUCE HEAVY RAIN. STORMS COULD ALSO BE SLOW
MOVING DUE TO THE WEAK WINDS ALOFT. BUT SEVERE THREAT SHOULD REMAIN
LOW. CURRENT TEMPERATURE GRIDS SEEM IN LINE WITH GUIDANCE...THOUGH
GRIDS MAY BE A BIT TOO WARM SATURDAY. WILL LEAVE ALONE FOR NOW.
FLOW ALOFT BECOMES A BIT MORE WESTERLY BY LATE SUNDAY WITH AIRMASS
SLIGHTLY DRIER. THUS TREND TOWARD LESS STORM COVERAGE MONDAY AND
TUESDAY STILL LOOKING REASONABLE. TUESDAY LOOKS TO BE THE DRIER DAY
WITH SOME LINGERING CONVECTION OVER THE MOUNTAINS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KTCD/D-L
Hazardous weather outlook, Jul 4, 10:23 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1123 AM MDT TUE JUL 04 2006
COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1123 AM MDT TUE JUL 04 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH PERIODS OF HEAVY RAIN ARE EXPECTED TO
DEVELOP AGAIN THIS AFTERNOON. STRONG HEATING ACROSS THE PLAINS
ALONG WITH INCREASING EASTERLY WINDS WILL HELP STORMS TO DEVELOP
INITIALLY OVER THE FOOTHILLS AND EVENTUALLY OVER THE PLAINS.
THE ATMOSPHERE REMAINS MOIST TODAY...THOUGH A BIT DRIER THAN
YESTERDAY. LIGHT WINDS ALOFT WILL CAUSE STORMS TO BE SLOW MOVING...
CAUSING THE MAIN THREAT OF HAZARDOUS WEATHER TO BE FROM HEAVY
RAINFALL. PARTS OF DOUGLAS COUNTY AND WESTERN ELBERT
COUNTY...BETWEEN SEDALIA...PARKER AND ELIZABETH...WILL BE
ESPECIALLY SUSCEPTIBLE TO FLOODING IF HEAVY RAINS DEVELOP THIS
AFTERNOON. THE THREAT OF LARGE HAIL IS LOW TODAY DUE TO THE WEAK
WIND FLOW ALOFT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY AS
LOW LEVEL UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL KEEP THE
AIRMASS RELATIVELY MOIST AND UNSTABLE. DUE TO THE WEAK FLOW ALOFT
IN THE ATMOSPHERE THE THREAT OF SEVERE THUNDERSTORMS WILL BE LOW.
HOWEVER WITH WEAK WINDS ALOFT THE STORMS WILL BE SLOW MOVING AND MAY
PRODUCE LOCALLY HEAVY RAINFALL IN SOME AREAS.
SOME DRIER AIR MAY MOVE INTO THE AREA BY SUNDAY WITH THUNDERSTORM
ACTIVITY BECOMING WIDELY SCATTERED DURING THE AFTERNOON AND EVENING
HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
TCD/D-L
Thunderstorm Wind, Phillips
- When
- July 4, 3:00 PM MST
- Where
- Phillips County, 1 mi SE of Holyoke
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 40.567, -102.283
Stong thunderstorm winds ruptured a large storage bin containing 85,000-90,000 bushels of popcorn at Jack's Bean Company southeast of Holyoke. When the large bin ruptured, the collapse damaged two smaller 55,000 bushel bins adjacent to it. In addition, a trailer and shed were extensively damaged.
Tornado, Arapahoe
- When
- July 4, 6:55 PM MST
- Where
- Arapahoe County, 3 mi NE of Byers
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.750, -104.183
A small tornado touched down but did no damage.
Thunderstorm Wind, Arapahoe
- When
- July 4, 7:15 PM MST
- Where
- Arapahoe County, 6 mi WSW of Byers
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.683, -104.317
Tornado, Elbert
- When
- July 4, 7:21 PM MST
- Where
- Elbert County, 17 mi NW of Kiowa
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.517, -104.700
A small tornado touched down but did no damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 4, 20061 death · 4 injured · 1 event
- Hail in Washington, July 4, 2006$28 million · 1.25 in hail · 3 events
- Hail and Damaging Wind in Washington, July 4, 2006$4.2 million · 1.25 in hail · 2 events
- Damaging Winds in Maryland, July 4, 2006$1.5 million · 55 kt wind · 11 events
- Hail and Damaging Winds in Virginia, July 4, 2006$360,000 · 1 in hail · 20 events
- Flash Flood and Hail in Virginia, July 4 to 5, 2006$242,000 · 70 kt wind · 26 events
- Flash Flooding in Texas, July 4, 2006$500,000 · 7 events
- Hail and Damaging Winds in Massachusetts, July 4, 2006$290,000 · 1.75 in hail · 4 events
- Damaging Wind in New Jersey, July 4, 20069 injured · 52 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, July 4, 2006$200,000 · 60 kt wind · 4 events
- Damaging Winds in District of Columbia, July 4, 2006$215,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, July 4, 2006$125,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524990, 5524987, 5524988, 5524989.